• Users Online: 349
  • Print this page
  • Email this page


 
 
Table of Contents
LETTER TO THE EDITOR
Year : 2019  |  Volume : 33  |  Issue : 3  |  Page : 172-173

Covert dyskinesia associated with aripiprazole: A case report


1 Department of Psychiatry, Far Eastern Memorial Hospital, New Taipei City, Taiwan
2 Department of Psychiatry, Far Eastern Memorial Hospital, New Taipei City; Department of Public Health, National Yang-Ming University School of Medicine, Taipei, Taiwan

Date of Submission29-May-2019
Date of Decision23-Jul-2019
Date of Acceptance23-Jul-2019
Date of Web Publication30-Sep-2019

Correspondence Address:
Yi- Ju Pan
No. 21, Section 2, Nanya South Road, Banciao District, New Taipei City 220
Taiwan
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/TPSY.TPSY_35_19

Rights and Permissions

How to cite this article:
Chang SC, Lin YJ, Pan YJ. Covert dyskinesia associated with aripiprazole: A case report. Taiwan J Psychiatry 2019;33:172-3

How to cite this URL:
Chang SC, Lin YJ, Pan YJ. Covert dyskinesia associated with aripiprazole: A case report. Taiwan J Psychiatry [serial online] 2019 [cited 2019 Nov 21];33:172-3. Available from: http://www.e-tjp.org/text.asp?2019/33/3/172/268322



Tardive dyskinesia (TD) is characterized by involuntary movement generally of tongue, lower face, and jaw. Chronic exposure to antipsychotic drugs may lead to the development of TD, which can be permanent and irreversible even after discontinuation of antipsychotics. The exact mechanism of TD is still unclear despite many hypotheses being proposed, with the most well-known hypothesis being hypersensitivity of dopamine receptor [1]. Aripiprazole is a second-generation (atypical) antipsychotic, acting as a potent 5-HT2A antagonist as well as partial D2 and 5-HT1A agonists. Extrapyramidal side effects of aripiprazole are reported to be fewer than those of typical antipsychotics. Cases have been reported in which TD remitted after antipsychotics shifting to aripiprazole [2]. But the risk of aripiprazole-associated TD may be underestimated [3]. In this report, we present a case with newly-onset orolingual dyskinesia after discontinuation of aripiprazole.


  Case Report Top


A 67-year-old woman patient has been diagnosed with delusional disorder at the age of 47 years. She was treated with amisulpride 400 mg/day for half a year before receiving aripiprazole due to development of tremor over her left leg. Aripiprazole 10 mg/day was prescribed on day one and increased to 15 mg/day on day 27 due to persistent delusions. But her left leg tremor was worsened. Therefore, the dose of aripiprazole was tapered off and discontinued on day 125 after the improved psychotic symptoms. However, orolingual dyskinesia was developed on day 183. She was referred to a neurology clinic, where biperiden 2 mg/day and cyproheptadine 8 mg/day were given on day 188. Amantadine was also given briefly from day 203 to day 215. Clonazepam 0.5 mg/day was prescribed on day 228. Due to the side effect of dry mouth, biperiden was tapered off and discontinued on day 289. Left leg tremor and orolingual dyskinesia were improved gradually.


  Comment Top


Gardos et al. [4] classified antipsychotic-associated TD into three groups: TD, withdrawal dyskinesia, and covert dyskinesia. When dyskinesia develops after dose reduction or discontinuation of antipsychotics, withdrawal dyskinesia or covert dyskinesia needs to be considered. Withdrawal dyskinesia refers to a self-limited condition with improvement after 6–12 weeks, whereas covert dyskinesia indicates a hidden form of dyskinesia, which can be permanent, breaking through after dose reduction or discontinuation.

According to a previous review, the annual incidence of TD caused by typical antipsychotic is 5.5% and that by atypical antipsychotics is about 3.9% [5]. One study reported a prevalence of aripiprazole-associated TD being 3.4% [6]. However, a series of case reports suggested that aripiprazole-associated TD may be underestimated [3]. Despite the previously identified risk factors of TD including affective disorder, male gender, older age, and presence of EPS [7], factors related to aripiprazole-associated TD remain under-researched.

Our patient developed newly-onset orolingual dyskinesia on day 58 following aripiprazole discontinuation, and dyskinesia improved partially after 20-week follow-up. Therefore, covert dyskinesia should be considered. We did a literature review of withdrawal dyskinesia and covert dyskinesia associated with aripiprazole. Moseley et al. [8] presented a case of a patient with aripiprazole use (15 mg/day) with venlafaxine for depression treatment who experienced abnormal tongue movement two weeks after aripiprazole cessation. Dyskinesia was partially improved after treatment with tetrabenazine 50 mg/day over the next three months. Patra et al. [9] reported a depressive patient, who developed dyskinesia three weeks after discontinuing aripiprazole 20 mg/day. Tetrabenazine 10 mg/day was given. The dyskinesia was improved in the following four weeks. Mahgoub et al. [10] reported another depressive patient taking aripiprazole 15 mg/day, who developed involuntary repetitive lip-smacking and chewing 12 weeks after aripiprazole cessation. He was lost to follow-up but was seen eight months later, when he was taking haloperidol, and showed no perioral movement. Although it could not be sure regarding whether the disappearance of perioral movement happened following the administration of haloperidol, dyskinesia did emerge again within 24 h after haloperidol cessation. Such finding may be in accordance with the theory that covert dyskinesia being a dyskinesia-to-be which is suppressed by the concurrent use of antipsychotic agents.

Compared to these cases, our patient was obvious in having different psychopathology (persecutory delusion rather than depression). The interval between the emergence of TD and aripiprazole cessation was eight weeks, falling between that of the three patients mentioned above. We gave different treatment regimens (biperiden, cyproheptadine, amantadine, and clonazepam), and dyskinesia was improved partially.

Future research is warranted to further clarify the rôles of those medications in the management of aripiprazole-associated covert dyskinesia. The case report of our patient presented here adds to the existing literature, suggesting that aripiprazole-associated covert TD may be underestimated. Thus, adequate monitoring of involuntary movements in individuals tapering aripiprazole may be warranted. (The institutional review board at the Far Eastern Memorial Hospital approved the case report for publication).

Protocol number 106161-C with the approval date being January 3, 2018. The patient also signed her informed consent for publication.


  Financial Support and Sponsorship Top


Nil.


  Conflicts of Interest Top


There are no conflicts of interest.



 
  References Top

1.
Kulkarni SK, Naidu PS: Pathophysiology and drug therapy of tardive dyskinesia: Current concepts and future perspectives. Drugs Today (Barc) 2003; 39: 19-49.  Back to cited text no. 1
    
2.
Ho KJ, Liu YP, Chiang KT: Treating tardive dyskinesia with aripiprazole. Taiwanese J Psychiatry 2007; 21: 146-50.  Back to cited text no. 2
    
3.
Lungu C, Aia PG, Shih LC, et al.: Tardive dyskinesia due to aripiprazole: Report of 2 cases. J Clin Psychopharmacol 2009; 29: 185-6.  Back to cited text no. 3
    
4.
Gardos G, Cole JO, Tarsy D: Withdrawal syndromes associated with antipsychotic drugs. Am J Psychiatry 1978; 135: 1321-4.  Back to cited text no. 4
    
5.
Correll CU, Schenk EM: Tardive dyskinesia and new antipsychotics. Curr Opin Psychiatry 2008; 21: 151-6.  Back to cited text no. 5
    
6.
Peña MS, Yaltho TC, Jankovic J: Tardive dyskinesia and other movement disorders secondary to aripiprazole. Mov Disord 2011; 26: 147-52.  Back to cited text no. 6
    
7.
Casey DE: Tardive dyskinesia and atypical antipsychotic drugs. Schizophr Res 1999; 35 (Suppl 1): S61-6.  Back to cited text no. 7
    
8.
Moseley CN, Simpson-Khanna HA, Catalano G, et al.: Covert dyskinesia associated with aripiprazole: A case report and review of the literature. Clin Neuropharmacol 2013; 36: 128-30.  Back to cited text no. 8
    
9.
Patra S: Tardive dyskinesia and covert dyskinesia with aripiprazole: A case series. Curr Drug Saf 2016; 11: 102-3.  Back to cited text no. 9
    
10.
Mahgoub Y, Hameed A, Francis A: Covert dyskinesia with aripiprazole: A case report. Prim Care Companion CNS Disord 2016; 18.  Back to cited text no. 10
    




 

Top
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
  Case Report
  Comment
   Financial Suppor...
   Conflicts of Int...
   References

 Article Access Statistics
    Viewed143    
    Printed5    
    Emailed0    
    PDF Downloaded22    
    Comments [Add]    

Recommend this journal